North Dakota, 2015Wildfire in North Dakota, April 12 to 14, 2015
April 12 to 14, 2015 · NWS BIS · 1 event in 1 county or zone
An abandoned campfire developed into a large wildfire in southwest Burleigh County, south of Bismarck, by the afternoon of April 13th, which led to the evacuation of approximately 20 residences. It is believed that the fire initially started on April 12th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abandoned campfire developed into a large wildfire in southwest Burleigh County, south of Bismarck, by the afternoon of April 13th, which led to the evacuation of approximately 20 residences. It is believed that the fire initially started on April 12th. The fire was assumed contained the evening of April 13th and work was done to extinguish hot spots. The fire re-intensified on April 14th as relative humidity values dropped to around 15 percent, and southerly winds gusted to nearly 40 mph. This led to the evacuation of multiple neighborhoods south of the city of Bismarck, along with the University of Mary campus. The North Dakota Department of Health urged residents of Bismarck to use caution as the smoke was pushing over parts of the city. The fire was re-contained the evening of the 14th. Thirty-four separate agencies were involved in the wildfire response, and approximately 2,000 acres were burned. No lives or homes were lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 12, 2:20 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 12, 2:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN APR 12 2015
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 251 PM CDT SUN APR 12 2015
MAIN CONCERNS CONTINUE TO BE FIRE WEATHER. CURRENT WEATHER PATTERN
FEATURES A TRANSIENT SHORTWAVE TROUGH MOVING THROUGH THE SOUTHERN
PRAIRIE PROVINCES OF CANADA INTO THE NORTHERN US PLAINS. A SURFACE
TROUGH HAS MOVED EAST OF THE AREA RESULTING IN NORTHWEST WINDS.
HOWEVER A COOL POOL ALOFT IS CREATING SOME LIMITED INSTABILITY AND
SUPPORTING SHOWERS AND WIDELY SCATTERED THUNDERSTORMS ACROSS
EASTERN MONTANA AND WESTERN NORTH DAKOTA. THE THUNDERSTORM THREAT
WILL QUICKLY DIMINISH AS SUNSET APPROACHES AND SEVERE WEATHER IS
NOT EXPECTED. TONIGHT SKIES WILL GENERALLY CLEAR WITH SOME CLOUDS
AND RESIDUAL SHOWERS NORTH THIS EVENING. ON MONDAY...BUILDING
HIGH PRESSURE IN MONTANA AND THE EXITING TROUGH OF LOW PRESSURE
WILL COMBINE TO GENERATE NORTHWEST WINDS OF 20 TO 30 MPH ACROSS
CENTRAL AND EASTERN NORTH DAKOTA. THIS AREA WILL BE MONITORED FOR
CRITICAL FORE WEATHER CONDITIONS ON MONDAY.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 251 PM CDT SUN APR 12 2015
MAIN HIGHLIGHT IN THE EXTENDED WILL BE CRITICAL FIRE WEATHER
CONDITIONS/ELEMENTS COMING TOGETHER TUESDAY AFTERNOON/EVENING
FOR RED FLAG WARNING CONDITIONS ACROSS MOST IF NOT ALL OF WESTERN
AND CENTRAL NORTH DAKOTA. HIGH CONFIDENCE IN SOUTHERLY SUSTAINED
WINDS INCREASING IN THE AFTERNOON 25 TO 35 MPH WITH GUSTS TO 40
MPH...IN COMBINATION WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20
PERCENT. THIS IS IN LINE WITH THE SPC FIRE FORECAST OUTLINING THE
MARGINAL AND CRITICAL AREAS. OVERALL THE LEAST CRITICAL FIRE
CONCERNS ARE IN THE FAR NORTHWEST...THEN QUICKLY TRANSITIONING TO
CRITICAL FIRE WEATHER CONCERNS AS YOU PROGRESS SOUTH.
LATEST WATER VAPOR IMAGERY SHOWS OUR NEXT INBOUND UPPER TROUGH
CENTERED AT 45N/150W. AS IT SLIDES INTO THE INTER-MOUNTAIN WEST
TUESDAY...A SPLIT FLOW DEVELOPS WITH THE THROUGH PINCHING OFF INTO A
CLOSED LOW VIA THE SOUTHERN STREAM...MOVING SOUTH WITH TIME INTO THE
FOUR CORNERS WEDNESDAY THROUGH FRIDAY. MEANWHILE IN WESTERN AND
CENTRAL NORTH DAKOTA...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE MONDAY
NIGHT THROUGH WEDNESDAY...TRANSITIONING TO A DOMINATE NORTHWEST FLOW
REGIME THURSDAY THROUGH THE REST OF THE EXTENDED. WITHIN THE
NORTHWEST FLOW WILL BE A COUPLE OF SHORTWAVE TROUGHS/SURFACE COLD
FRONTS/CLIPPER TYPE SYSTEMS WHICH WILL SLIDE THROUGH. THE FIRST IS
FORECAST TO MOVE THROUGH THURSDAY NIGHT THROUGH FRIDAY MORNING...AND
THE SECOND SYSTEM IS SLATED FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT.
FOR MONDAY NIGHT THROUGH TUESDAY...A 700MB-500MB RIDGE AXIS SLIDES
INTO WESTERN NORTH DAKOTA MONDAY NIGHT AND THEN CRESTS ACROSS
CENTRAL NORTH DAKOTA 18Z TUESDAY-00Z WEDNESDAY. SURFACE LOW PRESSURE
OF 1000MB OVER SOUTHEAST ALBERTA/NORTH CENTRAL MONTANA 12Z
TUESDAY...WILL SHIFT INTO EASTERN MONTANA AND DEEPEN TO 992MB BY 00Z
WEDNESDAY. THE PRESSURE GRADIENT INCREASES TUESDAY AFTERNOON AS
MIXING HEIGHTS INCREASE AND SOUTHERLY WINDS RAMP UP WITH SUSTAINED
WINDS BETWEEN 25 TO 35 MPH WITH GUST TO 40 MPH PER NAM/GFS BUFKIT
SOUNDINGS. A LACK OF ANY LOW LEVEL MOISTURE ADVECTION WILL ALLOW FOR
DRY AIR/DEWPOINTS IN THE UPPER 20S. THIS DRY AIR COMBINED WITH HIGHS
IN THE 70S TO AROUND 80F YIELDS WIDESPREAD AFTERNOON MINIMUM
RELATIVE HUMIDITIES OF 15 PERCENT TO 20 PERCENT. AS MENTIONED
ABOVE...CRITICAL FIRE WEATHER LOOKS UNAVOIDABLE AND WOULD EXPECT A
FIRE WEATHER WATCH ISSUED AT SOME POINT DURING THE DAY MONDAY. 850
TEMPS RANGING FROM +12C IN THE TURTLE MOUNTAINS TO +21C IN THE
SOUTHWEST...YIELDS HIGHS AROUND 70F TURTLE MOUNTAINS TO THE UPPER
70S/80F WEST AND SOUTH CENTRAL PER 850MB DRY ADIABATIC TECHNIQUE.
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE SURFACE COLD FRONT AND
UPPER SHORTWAVE SLOWLY MIGRATE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. HIGHEST CHANCES FOR SHOWERS ARE IN THE WEST WITH POPS
DWINDLING TO SLIGHT CHC ACROSS CENTRAL NORTH DAKOTA AS A SPLIT FLOW
DEVELOPS. NO CAPE ADVERTISED IN THE GFS...WITH THE NAM80 SHOWING
WEAK CAPE IN THE FAR NORTHWEST/NEAR WILLISTON TUESDAY EVENING.
HOWEVER NAM/GFS SOUNDINGS SHOW DECENT CIN/CAP LAYER IN PLACE...THUS
WILL NOT MENTION ANY THUNDER AT THIS TIME AND KEEP RAIN SHOWERS AS
THE PRIMARY PRECIPITATION TYPE. BREEZY CONDITIONS DEVELOPING
WEDNESDAY AS THE COLD FRONT SLIDES THROUGH WITH WEST TO NORTHWEST
WINDS OF 15 MPH TO 30 MPH. NEAR MARGINAL FIRE WEATHER CONDITIONS AS
TEMPERATURES WILL BE COOLER/55F TO 65F...AND MINIMUM RELATIVE
HUMIDITIES WILL RANGE BETWEEN 30 PERCENT AND 45 PERCENT.
THURSDAY THROUGH SUNDAY...AS MENTIONED ABOVE AN ACTIVE NORTHWEST
FLOW WITH TWO COLD FRONTS SWEEPING THROUGH. THE GFS/ECMWF ARE
SIMILAR WITH THE TIMING OF THE THURSDAY NIGHT/FRIDAY COLD FRONT. THE
GFS IS FARTHER NORTH AND DRY...WHILE THE ECMWF IS ADVERTISING A
SLIGHTLY MORE SOUTHWARD INTRUSION WITH PRECIPITATION ACROSS THE
TURTLE MOUNTAINS...BUT DRY ELSEWHERE. THE NEXT SHORTWAVE/SURFACE
FRONT APPEARS MORE POTENT IN TERMS OF TEMPERATURE WITH H85 TEMPS OF
-4C TO -8C AFTER THE SHORTWAVE ALOFT PASSES THROUGH SUNDAY NIGHT.
GFS IS DRY WITH THIS SYSTEM SUNDAY/SUNDAY NIGHT WHILE THE ECMWF IS
MORE ROBUST WITH PRECIPITATION AS THE SYSTEM OCCLUDES SUNDAY/SUNDAY
NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 251 PM CDT SUN APR 12 2015
A SURFACE TROUGH OF LOW PRESSURE OVER EASTERN NORTH DAKOTA WILL
MOVE EAST AS A REGION OF HIGH PRESSURE BUILDS INTO EASTERN
MONTANA. THE HIGH AND LOW COMBINATION WILL GENERATE GUSTY
NORTHWEST WINDS SUNDAY AFTERNOON THEN DIMINISH IN THE EVENING.
ISOLATED THUNDERSTORMS POSSIBLE NORTHWEST BENEATH COOL AIR
ALOFT...BUT TOO MUCH UNCERTAINTY TO INCLUDE IN KISN-KMOT TAFS. VFR
CONDITIONS EXPECTED THROUGH TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 251 PM CDT SUN APR 12 2015
...RED FLAG WARNING THROUGH THIS EVENING FOR THE SOUTHERN TWO
THIRDS OF WESTERN AND CENTRAL NORTH DAKOTA...
...FIRE WEATHER WATCH FOR ALL OF CENTRAL NORTH DAKOTA MONDAY...
WITH STILL DORMANT GRASSES...THE GUSTY WINDS AND ABOVE NORMAL
TEMPERATURES OVER THE NEXT FEW DAYS WILL CREATE ELEVATED TO
CRITICAL FIRE WEATHER CONCERNS. LITTLE RELIEF IN SIGHT FOR
MOISTURE OVER THE COMING WEEK.
A RED FLAG WARNING CONTINUES THROUGH THIS EVENING FOR AREAS SOUTH
OF A LINE FROM WILLISTON TO MINOT TO RUGBY. THIS AREA SHOULD SEE
MINIMUM RELATIVE HUMIDITY OF 15 TO 25 PERCENT COINCIDING WITH THE
STRONGER WINDS OF 25 TO 35 MPH.
A FIRE WEATHER WATCH HAS BEEN ISSUED FOR MONDAY AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM MINOT SOUTH TO THE MISSOURI
RIVER VALLEY TO THE SOUTH DAKOTA BORDER. NORTHWEST WINDS AROUND
25 MPH AND MINIMUM RELATIVE HUMIDITY VALUES FROM 15 TO 20 PERCENT
ARE EXPECTED OVER THIS AREA.
TUESDAY...ANOTHER DAY WITH FIRE WEATHER CONCERNS. VERY WARM WITH
HIGHS IN THE 70S TO LOWER 80S. SOUTH WINDS WILL INCREASE TO 20 TO
30 MPH IN THE JAMES RIVER VALLEY...AND 15 TO 20 MPH ELSEWHERE WITH
MINIMUM RELATIVE HUMIDITY VALUES AGAIN AT 15 TO 25 PERCENT.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ017>023-025-031>037-040>048-050-051.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NDZ031>033-040-041-
043-044.
&&
SHORT TERM...WAA
LONG TERM...KS
AVIATION...WAA
FIRE WEATHER...WAA/KS
Hazardous weather outlook, Apr 12, 2:41 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT SUN APR 12 2015
NDZ001>005-009>013-132045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
341 PM CDT SUN APR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTHWEST THIS AFTERNOON AND
EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FIRE WEATHER CONCERNS MONDAY ACROSS CENTRAL NORTH DAKOTA WITH
GUSTY WEST TO NORTHWEST WINDS AND LOW RELATIVE HUMIDITY. FIRE
WEATHER CONCERNS TUESDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA
WITH WARM TEMPERATURES...STRONG SOUTHERLY WINDS AND LOW RELATIVE
HUMIDITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.
NDZ017>023-025-034>037-042-045>048-050-051-132045-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
341 PM CDT SUN APR 12 2015 /241 PM MDT SUN APR 12 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A RED FLAG WARNING HAS BEEN ISSUED FOR THE SOUTHERN TWO THIRDS OF
WESTERN AND CENTRAL NORTH DAKOTA THROUGH EARLY THIS EVENING. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FIRE WEATHER CONCERNS MONDAY ACROSS CENTRAL NORTH DAKOTA WITH
GUSTY WEST TO NORTHWEST WINDS AND LOW RELATIVE HUMIDITY. FIRE
WEATHER CONCERNS TUESDAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA
WITH WARM TEMPERATURES...STRONG SOUTHERLY WINDS AND LOW RELATIVE
HUMIDITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.
NDZ031>033-040-041-043-044-132045-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
241 PM MDT SUN APR 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WIND ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR
SOUTHWESTERN NORTH DAKOTA.
A RED FLAG WARNING HAS BEEN ISSUED FOR THE SOUTHERN TWO THIRDS OF
WESTERN AND CENTRAL NORTH DAKOTA THROUGH EARLY THIS EVENING. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FIRE WEATHER CONCERNS TUESDAY ACROSS WESTERN AND CENTRAL NORTH
DAKOTA WITH WARM TEMPERATURES...STRONG SOUTHERLY WINDS AND LOW
RELATIVE HUMIDITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND
AT WEATHER.GOV/BIS.
WA
Wildfire, Burleigh
- When
- April 12, 5:00 PM CST to April 14, 7:00 PM CST
- Where
- Burleigh forecast zone
- Property damage
- $200,000
- Reported by
- County Official
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
An abandoned campfire developed into a large wildfire over southwest Burleigh County, south of Bismarck and led to the evacuation of approximately 20 residences.|The fire re-intensified on April 14th as relative humidity values dropped to around 15 percent, and southerly winds gusted to nearly 40 mph. This led to the evacuation of multiple neighborhoods south of the city of Bismarck, along with the University of Mary campus. The fire was re-contained the evening of the 14th. Approximately 2,000 acres were burned. No lives or homes were lost. Grassland, pasture, and a shed were burned.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, April 12, 2015$200,000 · 1.75 in hail · 6 events
- Flash Flood and Flood in Alabama, April 12 to 13, 2015$200,000 · 2 events
- Flash Flooding and Hail in Texas, April 12, 2015$100,000 · 1.75 in hail · 14 events
- Flash Flooding in Florida, April 12 to 13, 2015$63,000 · 16 events
- Flash Flood and Damaging Winds in Texas, April 12, 2015$67,000 · 52 kt wind · 6 events
- Tornado and Hail in Kansas, April 12, 2015$45,000 · EF0 · 6 events
- Hail in Nebraska, April 12, 20151.75 in hail · 11 events
- Wildfire in Pennsylvania, April 12, 20151 injured · 2 events
- Tornado and Hail in Kansas, April 12, 2015EF0 · 9 events
- Hail and Damaging Winds in Kansas, April 12, 20151 in hail · 7 events
- Flash Flooding in Mississippi, April 12 to 14, 20156 events
- Hail and Damaging Wind in Kansas, April 12, 20151.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569023.